Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 95, NWS Rapid City, SD

June 21, 2003Campbell County, Wyoming

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 21, 2003, 6:53 PM MDT for Campbell County, Wyoming. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2003, 6:53 PM MDT (00:53 UTC)
Expired
Jun 21, 2003, 7:45 PM MDT
In force
52 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Campbell County, WY

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2003-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2003-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:04 PM MDT, 3 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 3:04 PM MDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT SAT JUN 21 2003

MAIN CONCERN FOR NEXT COUPLE OF DAYS WILL BE SEVERE WX RISK AS
SERIES OF SHRTWVS AND SURF BOUNDARY LINGER ACROSS THE AREA. UPPER
LEVEL LOW OVER SOUTHERN AB WILL CONTINUE TO SPIN SHRTWV ENERGY
ACROSS THE NORTHERN ROCKIES AND NORTHERN PLAINS. RIGHT NOW...STRONG
TO SEVERE STORMS DEVELOPING ALONG THE SLOW MOVING FRONTAL BOUNDARY
ACROSS NORTHEAST WY AND NORTHWEST SD. LARGE HAIL IS THE MAIN
THREAT...BUT BRIEF TORNADO TOUCHDOWNS AND FUNNEL CLOUDS HAVE BEEN
REPORTED NEAR GCC WITH A STRONG SUPERCELL RIDING THE BOUNDARY.
STORMS ARE EXPECTED TO CONTINUE TO DEVELOP NEAR AND ALONG
THE FRONTAL BOUNDARY AS IT MOVES SLOWLY EAST LATE THIS AFT AND EVE.
OTHER STORMS WILL ALSO MOVE INTO THE AREA WITH ANOTHER SHRTWV MOVING
ACROSS SOUTHEASTERN WY.

FOR TOMORROW...BOUNDARY WILL STALL ACROSS THE DAKOTAS AND IS
EXPECTED TO RETROGRADE WESTWARD A BIT DURING THE DAY AND BE THE
FOCUS FOR MORE POTENTIALLY STRONG TO SEVERE THUNDERSTORMS DURING THE
AFT AND EVE. AREA FOR SEVERE WX POTENTIAL SHOULD BE FROM THE
BLACK HILLS AND EASTWARD.

UPPER LOW MOVES WELL NORTH OF REGION MONDAY...BUT ANOTHER UPPER
LEVEL SYSTEM MOVES INTO THE GREAT BASIN AREA AND CONTINUES TO BRING
WEAK DISTURBANCES ACROSS THE NORTHERN HIGH PLAINS. AS SYSTEM MOVES
CLOSER BY MIDWEEK...TEMPS WILL COOL TO BELOW NORMAL LEVELS TUE AND
WED. NOT BITING COMPLETELY ON VERY COOL GFS...BUT HAVE CONTINUED TO
TREND TEMPS DOWN A BIT. THE LATTER PART OF NEXT WEEK LOOKS DRY AND
PROGRESSIVELY WARMER AS WEAK RIDGING BUILDS INTO THE AREA.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 21, 6:59 AM MDT, 11 hours 54 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-221230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
659 AM MDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THE
EVENING. SOME STRONGER STORMS MAY BECOME ORGANIZED AND PRODUCE
SEVERE WEATHER. THE PRIMARY THREAT WILL BE HAIL LARGER THAN 3/4 INCH
DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DAILY CHANCE FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY
THROUGH THURSDAY AS A SERIES OF DISTURBANCES MOVES ACROSS THE
NORTHERN PLAINS. THERE IS A SLIGHT CHANCE FOR SEVERE STORMS SATURDAY
AS A COLD FRONT WILL BE MOVING THROUGH NORTHEAST WYOMING AND WESTERN
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

99

In the hours before

Local storm report, Jun 21, 4:14 PM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
414 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    9 SW GLAD VLY             SD   1.25 INCH HAIL
06/21/03   ZIEBACH                        REPORTED BY STORM
                                          SPOTTER.

0400 PM    SUNDANCE                  WY   TORNADO
06/21/03   CROOK                          BRIEF AND WEAK TORNADO
                                          TOUCHDOWN AT MILE
                                          MARKER 185 ON
                                          INTERSTATE 90. REPORTED
                                          BY LAW ENFORCEMENT
                                          OFFICIAL.

0400 PM    4 SW FAITH                SD   1.75 INCH HAIL
06/21/03   MEADE                          REPORTED BY STORM
                                          SPOTTER.

0408 PM    FAITH                     SD   1.75 INCH HAIL
06/21/03   MEADE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Bunkers
Special weather statement, Jun 21, 5:13 PM MDT, 1 hour 40 minutes before
SDZ001-002-WYZ054>056-058-220015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
513 PM MDT SAT JUN 21 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR CAMPBELL...
CROOK...AND WESTON COUNTIES IN NORTHEASTERN WYOMING...AND FOR
HARDING AND PERKINS COUNTIES IN NORTHWESTERN SOUTH DAKOTA. THE
SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE REST OF WESTERN
AND SOUTH CENTRAL SOUTH DAKOTA UNTIL 800 PM MDT.

BUNKERS
Local storm report, Jun 21, 5:24 PM MDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    FAITH                     SD   2.5 INCH HAIL
06/21/03   MEADE                          CONSIDERABLE BROKEN
                                          WINDOWS IN FAITH.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0415 PM    16 W DUPREE               SD   1 INCH HAIL
06/21/03   ZIEBACH                        REPORTED BY PUBLIC.

0447 PM    SPEARFISH                 SD   1 INCH HAIL
06/21/03   LAWRENCE                       DIME TO QUARTER SIZE
                                          HAIL 1 TO 2 INCHES DEEP
                                          COVERING PARTS OF
                                          INTERSTATE 90 BETWEEN
                                          SUNDANCE AND SPEARFISH.
                                          REPORTED BY STORM
                                          SPOTTER.

0454 PM    4 S BELLE FOURCHE         SD   .75 INCH HAIL
06/21/03   BUTTE                          GROUND COMPLETELY
                                          COVERED WITH HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0500 PM    ST ONGE                   SD   1.5 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0500 PM    SPEARFISH                 SD   1 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY PUBLIC.

0503 PM    ST ONGE                   SD   1 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY STORM
                                          SPOTTER.

Bunkers
Local storm report, Jun 21, 5:28 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
528 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    6 NW SUNDANCE             WY   .75 INCH HAIL
06/21/03   CROOK                          LOTS OF HAIL ON GROUND.
                                          REPORTED BY COOPERATIVE
                                          OBSERVER.

0428 PM    2 W BEULAH                WY   .75 INCH HAIL
06/21/03   CROOK                          LOTS OF HAIL ON GROUND.
                                          REPORTED BY STORM
                                          SPOTTER.

0433 PM    8 W SPEARFISH             SD   1.25 INCH HAIL
06/21/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

Bunkers
Special weather statement, Jun 21, 6:15 PM MDT, 38 minutes before
SDZ012-024>030-041-072-074-WYZ057-071-220200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT SAT JUN 21 2003

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR BUTTE...
LAWRENCE...CUSTER...FALL RIVER...AND WESTERN PENNINGTON COUNTIES IN
FAR WESTERN SOUTH DAKOTA. THE SEVERE THUNDERSTORM WATCH REMAINS IN
EFFECT FOR MEADE...EASTERN PENNINGTON...SHANNON...ZIEBACH...HAAKON...
JACKSON...BENNETT...MELLETTE...TODD...AND TRIPP COUNTIES UNTIL 800 PM
MDT.

BUNKERS
Local storm report, Jun 21, 6:39 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
639 PM MDT SAT JUN 21 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    3 SW VALE                 SD   .75 INCH HAIL
06/21/03   BUTTE                          REPORTED BY PUBLIC.

0530 PM    10 N STURGIS              SD   .75 INCH HAIL
06/21/03   MEADE                          REPORTED BY PUBLIC.

0625 PM    7 E FARMINGDALE           SD   .88 INCH HAIL
06/21/03   PENNINGTON                     REPORTED BY PUBLIC.

Bunkers

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:14 PM MDTSevere Thunderstorm WarningUNRPennington46 min
Jun 21, 6:50 PM MDTSevere Thunderstorm WarningUNRMellette55 min
Jun 21, 8:23 PM MDTSevere Thunderstorm WarningUNRTodd37 min
Jun 21, 8:48 PM MDTSevere Thunderstorm WarningUNRCrook57 min
Jun 22, 3:42 PM MDTSevere Thunderstorm WarningUNRCampbell, Crook63 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.